Alert archive / Missouri / Tornado Warnings in 2010

Tornado Warning 62, NWS St. Louis, MO

August 20, 2010Franklin County, Missouri

NWS St. Louis, MO issued this tornado warning at Aug 20, 2010, 9:02 PM CDT for Franklin County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2010, 9:02 PM CDT (02:02 UTC)
Expired
Aug 20, 2010, 9:45 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Franklin County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.6
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WFUS53 KLSX 210202
TORLSX
MOC071-210245-
/O.NEW.KLSX.TO.W.0062.100821T0202Z-100821T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT FRI AUG 20 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 945 PM CDT

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR GERALD...OR 12 MILES NORTHEAST OF
  OWENSVILLE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNION...BEAUFORT...LESLIE...NOSER MILL AND LYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3859 9104 3840 9094 3827 9137 3853 9137
TIME...MOT...LOC 0202Z 252DEG 19KT 3842 9129

$$

GLASS
2 follow-up statements
196 
WWUS53 KLSX 210221
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
921 PM CDT FRI AUG 20 2010

MOC071-210245-
/O.CON.KLSX.TO.W.0062.000000T0000Z-100821T0245Z/
FRANKLIN MO-
921 PM CDT FRI AUG 20 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL FRANKLIN COUNTY
UNTIL 945 PM CDT...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR BEAUFORT...OR 8 MILES WEST OF UNION...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3832 9122 3854 9127 3859 9104 3840 9094
TIME...MOT...LOC 0222Z 265DEG 23KT 3841 9115

$$

GLASS
719 
WWUS53 KLSX 210244
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT FRI AUG 20 2010

MOC071-210254-
/O.EXP.KLSX.TO.W.0062.000000T0000Z-100821T0245Z/
FRANKLIN MO-
944 PM CDT FRI AUG 20 2010

...THE TORNADO WARNING FOR CENTRAL FRANKLIN COUNTY WILL EXPIRE AT 945
PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3832 9122 3854 9127 3859 9104 3840 9094
TIME...MOT...LOC 0244Z 265DEG 23KT 3842 9097

$$

GLASS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Aug 20, 6:52 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 6:52 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT FRI AUG 20 2010

.DISCUSSION...
/419 PM CDT FRI AUG 20 2010/

CONVECTION CONTINUES TO DEVELOP ACROSS CNTRL AND NWRN MO WELL AHEAD
OF THE MAIN SHORTWAVE TROUGH EXTENDING FROM ERN NEBRASKA SW
THROUGH WRN KS AND ASSOCIATED CDFNT EXTENDING FROM WRN MN SW
THROUGH CNTRL KS. THIS ACTIVITY APPEARS TO BE AHEAD OF WEAKER
IMPULSES OR MCVS AHEAD OF THE MAIN SHORTWAVE TROUGH...AND LOW-MID
LEVEL WAA...850 MB MOISTURE CONVERGENCE AND 850 MB THETA E
ADVECTION ON NOSE OF SWLY LLJ. WILL CONTINUE FLASH FLOOD WATCH FOR TGT
ACROSS MUCH OF CNTRL AND NERN MO AS WELL AS W CNTRL IL. ALTHOUGH
THE CONVECTION WILL BE PROGRESSIVE THIS AREA MAY GET SEVERAL
ROUNDS OF STRONG CONVECTIVE CELLS...PLUS WITH ABUNDANT LOW-MID
LEVEL MOISTURE...INSTABILITY AND HIGH PWS THE STORMS WILL HAVE
VERY HIGH RAINFALL RATES. BESIDES HEAVY RAINFALL SOME OF THESE
STORMS WILL PRODUCE DAMAGING WIND GUSTS AND POSSIBLY ALSO HAIL.
ALTHOUGH THE CDFNT WILL NOT MOVE SEWD THROUGH THE CWA TIL LATE TGT
AND SAT IT APPEARS THAT THE MORE ORGANIZED AND WIDESPREAD
CONVECTION WILL OCCUR TGT ASSOCIATED WITH TEMPERATURE AND MOISTURE
ADVECTION ON THE NOSE OF A STRENGTHENING SWLY LLJ AHEAD OF THE
APPROACHING 850 MB TROUGH...AND ALONG OUTFLOW BOUNDARIES FROM THE
CONVECTIVE COMPLEXES. THE 12Z NCEP 4 KM WRF HAS MUCH OF THE
CONVECTION DROPPING SEWD THROUGH THE CWA THIS EVNG AND INTO THE
OVERNIGHT HOURS WITH JUST SCATTERED ACTIVITY AT BEST ON SAT. THE
LATEST 18Z NAM MODEL RUN ALSO HAS THE CONVECTION E AND S OF THE
CWA AFTER 12Z SAT. WITH THE CDFNT MOVING THROUGH THE CWA ON SAT
ALONG WITH PLENTY OF LOW LEVEL MOISTURE AND SFC INSTABILITY WILL
STILL HAVE LIKELY POPS S AND E OF STL ON SAT. IT APPEARS THAT THE
PRECIPITATION THREAT WILL END BY SAT NGT AS THE SHORTWAVE TROUGH
WILL BE E OF THE CWA WITH THE CDFNT SE OF THE CWA. MORE TRANQUIL
WEATHER BEGINNING ON SUN AS A MID-UPPER LEVEL RIDGE BUILDS EWD
INTO MO WITH A SFC RIDGE EXTENDING FROM THE NRN PLAINS AND GREAT
LAKES REGION S INTO MO IL. TEMPERATURES WILL BE COOLER SUN NGT
WITH LITTLE IF ANY CLOUD COVER AND LOWER SFC DEW POINTS FILTERING
INTO THE CWA. THE ONLY POTENTIAL FOR ANY PRECIPITATION IN THE
EXTENDED FORECAST WILL BE ON TUE AND TUE NGT AS ANOTHER CDFNT
DROPS SEWD THROUGH THE AREA. IT DOES NOT APPEARS THAT THERE WILL
BE MUCH PRECIPITATION WITH THIS FRONT AS CONVERGENCE ALONG IT
SHOULD BE WEAK AND LOW-MID LEVEL MOISTURE MAY BE LIMITED. THE
ECMWF MODEL IN PARTICULAR HAS SIGNIFICANTLY COOLER AND LESS HUMID
AIR ADVECTING IN THE CWA WED AND WED NGT BEHIND THIS FRONT.

GKS

&&

.AVIATION...
/635 PM CDT FRI AUG 20 2010/

LATEST MESO SCALE SOLUTIONS SEEM TO BE SUGGESTING THAT CONVECTION
OVER AREA WILL BECOME OUTFLOW DOMINATED THIS EVENING. THIS CAUSES
A RAPID SE SHIFT IN THE MAIN PRECIP AXIS...SO FAST IN FACT THAT
ACCORDING TO THE HRRR MOST OF THE PRECIP WOULD BE ALG AND S OF A
JEF-STL LN SHORTLY AFTER 06Z. THINK THESE SOLUTIONS MAY BE A BIT
TOO FAST...AND HAVE USED SIMPLE EXTRAPOLATION OF THE BACK EDGE AS
A FIRST ESTIMATE OF WHEN THE PRECIP MAY END...06Z AT UIN...08Z AT
COU...AND 10-11Z FOR STL AREA. MOST INTENSE CONVECTION AND
ASSOCIATED WINDS SHOULD REMAIN FOCUSED WITH CLUSTER PUSHING FROM
COU TO STL OVER THE NEXT FEW HOURS...WITH BAND OF PRECIP CENTERED
NEAR MKC-UIN PRODUCING OCNL IFR CIGS/VSBYS IN EMBEDDED CONVECTION.

SPECIFICS FOR KSTL...
OUTFLOW WITH SMALL CLUSTER PUSHING EAST OF COU ATTM SHOULD BRING
NEXT THREAT OF STORMS TO STL AREA 02-03Z TIME FRAME...FOLLOWED BY
A STEADIER RAIN WITH OCNL MVFR/IFR IN EMBEDDED TSRA IN THE 06-10Z
TIME FRAME. MAY SEE SOME OCNL MVFR IN ST/FOG EARLY TOMORROW
MORNING BEFORE COLD FRONT SCOURS OUT THE LOW LEVEL MOISTURE. AS
FAR AS STORM DEVELOPMENT TOMORROW BELIEVE THAT THE OUTFLOW FROM
TONIGHTS CONVECTION WILL BECOME PRIMARY FOCUS FOR STORMS...SO
ATTM LIMITED MENTION OF TSRA THREAT TO CB CLOUD GROUP IN THE
EARLY AFTERNOON HOURS WITH PASSAGE OF CDFNT.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONROE
     MO-MONTGOMERY MO-PIKE MO-RALLS MO-SHELBY MO-ST. CHARLES MO-
     ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO.

IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ADAMS IL-BROWN IL-
     CALHOUN IL-GREENE IL-JERSEY IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Aug 20, 4:52 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT FRI AUG 20 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
452 PM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE AREA TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA.
SOME OF THE STORMS MAY GENERATE DAMAGING WIND GUSTS IN EXCESS OF
60 MPH ALONG WITH LARGE HAIL AND VERY HEAVY RAINFALL. THERE IS A
THREAT OF FLOODING WHERE THUNDERSTORMS REPEATEDLY MOVE ACROSS THE
SAME LOCATIONS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS
OF CENTRAL...NORTHEAST AND EAST CENTRAL MISSOURI...AND WEST
CENTRAL ILLINOIS.

MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL COME TO AN END ON SATURDAY FROM NORTHWEST TO
SOUTHEAST AFTER THE PASSAGE OF A COLD FRONT.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED
TO REPORT ALL SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER
SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

In the hours before

Local storm report, Aug 20, 8:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755  PM     TORNADO          LINN                    38.48N  91.84W
08/20/2010                   OSAGE              MO   LAW ENFORCEMENT

            UNCONFIRMED REPORT OF A TORNAO BETWEEN LINN AND MT
            STERLING SHROTLY BEFORE 8...00 PM CDT.

&&

SIPPRELL
Local storm report, Aug 20, 8:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
842 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     WALL CLOUD       DRAKE                   38.47N  91.47W
08/20/2010                   GASCONADE          MO   TRAINED SPOTTER

            SPOTTER REPORTED WALL CLOUD NEAR DRAKE.

&&

SIPPRELL
Local storm report, Aug 20, 8:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      COLUMBIA                38.95N  92.33W
08/20/2010                   BOONE              MO   BROADCAST MEDIA

            WATER RESCUE ALONG VANDIVER DRIVE.

&&

SIPPRELL
Local storm report, Aug 20, 8:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
853 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     3 E DRAKE               38.47N  91.41W
08/20/2010  E40 MPH          GASCONADE          MO   TRAINED SPOTTER

            WINDS OF AT LEAST 40 MPH.

&&

SIPPRELL
Local storm report, Aug 20, 8:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     JEFFERSON CITY          38.57N  92.19W
08/20/2010                   COLE               MO   LAW ENFORCEMENT

            TWO REPORTS OF POWER LINES DOWN IN THE WESTERN SECTIONS
            OF JEFFERSON CITY.

&&

SIPPRELL
Local storm report, Aug 20, 8:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     MEXICO                  39.17N  91.87W
08/20/2010                   AUDRAIN            MO   LAW ENFORCEMENT

            ROOF BLOWN OFF BARN IN THE 5700 BLOCK OF EAST LIBERTY.

&&

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:05 PM CDTTornado WarningLSXCallaway, Cole, Osage40 min
Aug 20, 7:40 PM CDTTornado WarningLSXOsage50 min
Aug 20, 7:43 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren47 min
Aug 20, 8:02 PM CDTFlash Flood WarningLSXAudrain, Boone, Callaway6 hr
Aug 20, 8:10 PM CDTTornado WarningLSXFranklin, Gasconade50 min
Aug 20, 8:16 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis44 min
Aug 20, 8:47 PM CDTTornado WarningLSXSaint Charles, Saint Louis43 min
Aug 20, 9:49 PM CDTFlash Flood WarningLSXCole, Moniteau, Osage6 hr
Aug 20, 10:42 PM CDTRiver Flood WarningLSXMonroe46 hr
Aug 21, 12:36 AM CDTAreal Flood WarningLSXMonroe, Shelby6 hr
Aug 21, 2:13 AM CDTAreal Flood WarningLSXAudrain, Boone, Callaway4 hr
Aug 21, 11:36 AM CDTRiver Flood WarningLSXJefferson, Saint Louis70 hr
Aug 21, 1:28 PM CDTRiver Flood WarningLSXSaint Charles56 hr

Nearby

Tornado Warnings in Missouri, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.